Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

May 25, 2018Comanche County, Kansas

NWS Dodge City, KS issued this special weather statement at May 25, 2018, 12:21 AM CDT for Comanche County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 12:21 AM CDT (05:21 UTC)
Expired
May 25, 2018, 1:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS83 KDDC 250521
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT FRI MAY 25 2018
 
KSZ080-088-089-250600-
Clark KS-Kiowa KS-Comanche KS-
1221 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA...COMANCHE
AND SOUTHEASTERN CLARK COUNTIES UNTIL 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Coldwater, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Protection, Sitka, Wilmore, Lake Coldwater and Buttermilk.

LAT...LON 3729 9974 3742 9942 3736 9903 3700 9900
      3700 9973
TIME...MOT...LOC 0521Z 286DEG 22KT 3731 9936 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 6:14 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 24, 6:14 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
614 PM CDT Thu May 24 2018

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 149 PM CDT Thu May 24 2018

Clouds are clearing out this afternoon behind this morning's
system, which is finally allowing temperatures to quickly rise.
Temperatures should reach into the lower 90s for most of southwest
Kansas, and lowered temperatures a few degrees for areas with
lingering cloud cover toward central Kansas, reaching upper 80s.

Focus turns to thunderstorm chances once again this evening, due
to another embedded shortwave in the northwest flow, in concert
with a surface low in eastern Colorado that will push a very weak
cold front through southwest Kansas through the overnight.
Infrared satellite shows storms have already begun along the
Palmer Divide, with Convective Allowing Models showing agreement
on these storms moving east where they will slowly enter into
better moisture and better/increasing CAPE values. Modest bulk
shear values in the 25-35 knot range should allow for storm
organization into a small mesoscale convective complex toward
northern Kansas by 6-7pm, with bowing features that will create
high wind issues as this system pushes east for, at least, our
northern counties. CAMs do show some differences of storm
evolution through southwest Kansas. As the surface low moves south
this evening pushing the boundary/weak cold front through the
region, storms could form along this boundary. IF they do, storms
could reach as far south as Garden City/Dodge City. This could
also introduce the potential for high-based landspout tornadoes
that form along the boundary, however confidence this this
occurring is low at this time. Precipitable water value in this
morning's sounding was reaching into the 75th percentile, and
values will increase as storms move east this evening. Therefore,
we can't rule out possible flooding issues if storms train. Storms
will move out of Southwest Kansas overnight. Main threats with
this system are high winds up to 60-70 mph, and hail as large as
quarters. Temperatures will drop into the upper 50 to upper 60
range overnight.

While a cold front pushed, temperatures behind the airmass on
Friday will feel similar, with highs in the 90s. We should
finally have a break from the wind flowing westerly at less than
10 mph through the day. There is another chance of storms again on
Friday, but evolution of these storms will be determined greatly
on what happens on Thursday night. Due to low confidence, have
left the given pops.

.LONG TERM...(Friday night through Thursday)
Issued at 145 PM CDT Thu May 24 2018

Long term forecast will be highlighted by persistently above
normal temperatures (both highs and lows) along with a small
chance for a late day/evening thunderstorm virtually every day.

A rather odd upper air pattern is forecast on Saturday, with
strong ridging over Kansas, sandwiched between a 568 dm closed
upper low in Nevada, and a developing tropical cyclone in the Gulf
of Mexico. Subsidence beneath the ridge axis looks very strong
Saturday, and agree with the model blend that keeps SW KS dry.
Plenty hot, with afternoon max temp grids in the 95-101 range.
Normal for late May is lower 80s. SE winds of 10-20 mph.

Synoptic pattern remains the same Sunday, but edges eastward, with
the ridge axis centering near Wichita by late afternoon. 12z ECMWF
develops tropical cyclone Alberto strongly in the central Gulf of
Mexico. Weak SW flow aloft develops aloft over SW KS, with
convergence along the attendant lee troughing focusing scattered
afternoon convection across the western zones. Despite strong SEly
winds, moisture supply will be less than ideal to support severe
convection (robbed by offshore flow west of Alberto). 12z ECMWF
only supports surface dewpoints in the lower 50s at storm
initiation time. As such, storms that form over the western
counties Sunday afternoon will be high- based and form in an
inverted-V environment, with a primary risk of strong downburst
winds. With no airmass change, temperatures will remain stagnant,
with continued lows in the 60s and highs in the 90s.

Memorial Day, tropical cyclone Alberto is progged to make landfall
in the central Gulf Coast. The ridge of high pressure separating
Kansas from Alberto will progress further eastward, centered over
SE KS. Western closed low edges eastward as well, into Utah. SW
flow aloft will be somewhat stronger, with models hinting at
embedded shortwaves to enhance late day convection. ECMWF shows a
modest increase in moisture quality, courtesy of continued
moisture advection on strong SE winds. Again, Alberto will have
something to say about this, but ECMWF still shows lower 60s
dewpoints returning to SW KS Memorial Day afternoon, along with
convective QPF initiation. Given the climatological peak of severe
weather season, will need to monitor for severe potential on
Memorial Day closely, despite the tropical cyclone's presence. The
best wind flow/shear to support strong convection appears to be
Monday, before trough lifts into the northern plains and weakens.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu May 24 2018

VFR conditions through the time period. Main threat will be from
02Z-05Z for the possibility of nearby storms for DDC, GCK, and
HYS. A line of storms is forecast to move from eastern Colorado
through northwest and northcentral Kansas tonight which would
have the greatest chance of affecting HYS. Storms are possible
for GCK and DDC although the probabilities are lower.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  93  63  96 /  30  10  10   0
GCK  61  93  61  98 /  40  10  10   0
EHA  60  94  61  98 /  10  10  10   0
LBL  63  98  63 101 /  10  10  10   0
HYS  63  93  63  95 /  50  10  10   0
P28  66  96  66  96 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Turner
AVIATION...Tatro
Hazardous weather outlook, May 24, 5:28 AM CDT, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
528 AM CDT Thu May 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-251030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
528 AM CDT Thu May 24 2018 /428 AM MDT Thu May 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a slight risk of severe thunderstorms across mainly west
central Kansas this evening. Storms are expected to develop across
eastern Colorado this afternoon and move east into western Kansas
during the evening hours. Large hail to the size of golf balls and
damaging winds in the 60 to 70 mph range will be the greatest
threats later in the evening, mainly northwest of a Dodge City to
La Crosse line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Strong to severe thunderstorms will be possible across
western Kansas Sunday into the next work week. Hot
temperatures and gusty south winds will lead to enhanced
fire weather risk as well, mainly in areas that have had
a delayed green-up in the far southwest sections of Kansas.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Significant risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the evening hours mainly
north of Highway 50 and west of Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 24, 9:21 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     NON-TSTM WND GST 1 NW ULYSSES            37.60N 101.37W
05/24/2018  M51 MPH          GRANT              KS   MESONET

            MESONET STATION KULS, 1 NW ULYSSES.

&&

GT
Special weather statement, May 24, 9:40 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
940 PM CDT THU MAY 24 2018

KSZ077-250345-
Gray KS-
940 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHERN GRAY
COUNTIES UNTIL 1045 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Copeland, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Ensign and The Haggard Elev.

LAT...LON 3758 10065 3761 10065 3771 10063 3767 10022
      3747 10031 3747 10032
TIME...MOT...LOC 0239Z 284DEG 15KT 3761 10057

GERARD
Special weather statement, May 24, 10:04 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1004 PM CDT THU MAY 24 2018

KSZ077-087-250400-
Gray KS-Meade KS-
1004 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHWESTERN GRAY COUNTIES UNTIL 1100 PM
CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Copeland, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Copeland and Missler.

LAT...LON 3740 10065 3763 10065 3743 10017 3722 10050
TIME...MOT...LOC 0303Z 315DEG 15KT 3748 10058

GERARD
Special weather statement, May 24, 11:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1132 PM CDT THU MAY 24 2018

KSZ080-088-089-250515-
Clark KS-Kiowa KS-Comanche KS-
1132 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL
1215 AM CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Clark State Lake, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coldwater, Wilmore and Clark State Lake.

LAT...LON 3733 9990 3746 9987 3748 9914 3725 9915
TIME...MOT...LOC 0432Z 273DEG 28KT 3742 9970

TATRO
Special weather statement, May 24, 11:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 PM CDT THU MAY 24 2018

KSZ046-250545-
Rush KS-
1157 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PAWNEE AND EASTERN RUSH
COUNTIES UNTIL 1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Bison, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Loretta and Shaffer.

LAT...LON 3835 9903 3835 9940 3866 9928 3868 9903
TIME...MOT...LOC 0456Z 270DEG 46KT 3848 9924

TATRO
Special weather statement, May 25, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT FRI MAY 25 2018

KSZ080-088-089-250600-
Clark KS-Kiowa KS-Comanche KS-
1221 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA...COMANCHE
AND SOUTHEASTERN CLARK COUNTIES UNTIL 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Coldwater, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Protection, Sitka, Wilmore, Lake Coldwater and Buttermilk.

LAT...LON 3729 9974 3742 9942 3736 9903 3700 9900
      3700 9973
TIME...MOT...LOC 0521Z 286DEG 22KT 3731 9936

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTSpecial Weather StatementDDCStanton63 min
May 24, 7:21 PM CDTSevere Thunderstorm WarningDDCStanton39 min
May 24, 7:43 PM CDTSpecial Weather StatementDDCGrant62 min
May 24, 8:00 PM CDTSevere Thunderstorm WarningDDCStanton30 min
May 24, 8:34 PM CDTSpecial Weather StatementDDCGrant56 min
May 24, 8:46 PM CDTSpecial Weather StatementDDCTrego59 min
May 24, 9:40 PM CDTSpecial Weather StatementDDCGray65 min
May 24, 10:04 PM CDTSpecial Weather StatementDDCMeade56 min
May 24, 11:32 PM CDTSpecial Weather StatementDDCClark43 min
May 24, 11:57 PM CDTSpecial Weather StatementDDCRush48 min
May 25, 12:28 AM CDTSevere Thunderstorm WarningDDCClark, Comanche37 min
May 25, 1:01 AM CDTSpecial Weather StatementDDCComanche44 min
May 25, 1:38 AM CDTSpecial Weather StatementDDCBarber52 min
May 25, 6:57 PM CDTSpecial Weather StatementDDCHamilton63 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.